Monday, October 21, 2013

Ew! Injectable antibiotic recall prompted by floating bits of hair, cotton and metal inside drug vials

  • The FDA announced a recall of cefepime, an intravenous drug used for pneumonia, urinary tract, skin, and abdominal infections
  • The visible particles in the drug, which was distributed nationwide, can cause blood clots, strokes, and heart attacks, among other catastrophic issue

  • U.S. government health officials are alerting doctors to the recall of an injectable drug after vials of it were found to contain bits of metal, cotton, and hair.
    B. Braun Medical Inc. issued the voluntary recall for its cefepime and dextrose antibiotic suspension used to combat pneumonia, urinary tract, skin, and abdominal infections.
    The Food and Drug Administration warned Tuesday that the visible particles could cause catastrophic problems including blood clots, stroke, and heart attack if injected.
    The drug was distributed to hospitals, pharmacies and medical suppliers nationwide, between February 4, 2013 and March 1, 2013.
    The product affected by the recall comes from lot H3A744.

    While cefepime is generally administered to hospitalized patients, some patients may continue to receive the drug at home after they leave the hospital.
    Patients experiencing health problems should contact their physician. B. Braun asks that all quality issues of its product be reported to the FDA's MedWatch Adverse Event Reporting program.
    This is the first recall of cefepime, but it is not the first warning issued by the FDA concerning the drug.

    In June 2012, the agency released an updated safety warning concerning the drug after research showed an increase risk of seizure in users with impaired kidney function.
    The FDA suggested a cefepime dosage adjustment for such patients

    Read more:


    No comments:

    Post a Comment